Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 58, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 6, 2002, 10:43 PM EDT for Sumter County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 6, 2002, 10:43 PM EDT (02:43 UTC)
- Expired
- Jun 6, 2002, 11:30 PM EDT
- In force
- 47 min
- Issued by
- NWS Columbia, SC
- Area
- Whole counties
County Sumter County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 11:00 PM EDT | Thunderstorm Wind 50 E | Dalzell, SC | Utility company reported a few trees and powerlines down from Dalzell to the Municipal Airport. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 710 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 070243
SVRCAE
SCC085-070330-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1045 PM EDT THU JUN 6 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1130 PM EDT.
* AT 1031 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SUMTER..MOVING EAST AT 40 MPH.
EXPECT WIND GUSTS OF 40 TO 60 MPH WITH THIS STORM.
LCV/BCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 10:15 PM EDT, 28 minutes earlier.
Area forecast discussion, Jun 6, 10:15 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE COLUMBIA SC 1015 PM EDT THU JUN 6 2002 CONVERGENCE INTO THE SURFACE TROUGH AND OUTFLOW BOUNDARIES SHOULD CONTINUE TO HELP CAUSE THUNDERSTORMS OVERNIGHT...BUT PLAN TO LOWER POPS TO CHANCE OVER MOST OF THE AREA BASED ON CURRENT RADAR AND THE DIURNAL TIMING. MSAS SHOWS INSTABILITY HAS BECOME WEAK SO THE SEVERE THREAT HAS DIMINISHED...BUT MID-LEVEL DRYING MOVING INTO THE FORECAST AREA DURING THE EARLY MORNING HOURS COULD POSSIBLY SUPPORT NEAR-SEVERE WIND GUSTS. NO OTHER CHANGES PLANNED. FCSTID = 5 CAE 72 88 66 83 / 40 20 30 10 AGS 70 88 68 83 / 40 30 30 10 SSC 72 88 66 83 / 90 20 30 10 OGB 71 88 68 84 / 60 30 30 10 .CAE... GA...NONE. SC...NONE. RJL
In the hours before
Local storm report, Jun 6, 10:05 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1005 PM EDT THU JUN 06 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
845 PM BAMBERG SC WIND DAMAGE
06/06/02 BAMBERG NUMEROUS TREES DOWN
ACROSS THE COUNTY. REPORT
FROM STATE HIGHWAY
PATROL.
ACMSpecial weather statement, Jun 6, 10:35 PM EDT, 8 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-070829- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 1035 PM EDT THU JUN 06 2002 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...SCATTERED THUNDERSTORMS OVERNIGHT... A COLD FRONT MOVING INTO THE OUTLOOK AREA WILL CAUSE THUNDERSTORMS TONIGHT...BUT THE LOSS OF THE DAYTIME HEATING WILL HELP LIMIT COVERAGE. SCATTERED THUNDERSTORMS ARE EXPECTED. THE THUNDERSTORMS WILL LIKELY HAVE FREQUENT LIGHTNING...WIND GUSTS NEAR 35 MPH...AND RAINFALL AMOUNTS AROUND A HALF OF AN INCH. ISOLATED INSTANCES OF WIND GUSTS NEAR 60 MPH COULD POSSIBLY OCCUR. CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT. THEREFORE...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION SHOULD NOT BE REQUIRED. RJL
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 8:29 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 46 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.